Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Pittsburgh, PA

May 9, 2003Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 9, 2003, 10:50 AM EDT for Marshall County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2003, 10:50 AM EDT (14:50 UTC)
Expired
May 9, 2003, 1:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 091454
FFWPBZ
WVC051-091745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 AM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 145 PM EDT

* AT 1050 AM EDT...REPORTS HAVE BEEN RECEIVED OF FLOODING ALONG 
LITTLE GRAVE CREEK IN GLENDALE AND BIG GRAVE CREEK IN MOUNDSVILLE. 
WEATHER SERVICE RADAR INDICATED HEAVY RAIN CONTINUING TO MOVE 
THROUGH THESE AREAS SO FLOODING WILL CONTINUE.

* OTHER LOCATIONS IN THE WARNING INCLUDE...FORK RIDGE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:08 AM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 9, 6:08 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT FRI MAY 9 2003

SENDING OUT AN UPDATE TO UP POPS TO LIKELY AND INCLUDE MENTION OF
HEAVY RAIN AND DAMAGING WINDS.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RRR
Hazardous weather outlook, May 9, 5:10 AM EDT, 5 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.

In the hours before

Special weather statement, May 9, 9:48 AM EDT, 1 hour 2 minutes before
OHZ059-PAZ031-032-WVZ004-012-021-022-091500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT FRI MAY 9 2003

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...HAVE PUT DOWN
A LITTLE OVER AN INCH OF RAIN IN MUCH OF THE AREA. THIS AMOUNT OF
RAIN CAN CAUSE LOW LAND AND STREET FLOODING. THE HEAVIEST RAIN WILL
MOVE OUT OF THE AREA BETWEEN 10:30 AND 11:00 AM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:01 AM EDTFlash Flood WarningPBZPreston3 hr
May 9, 11:13 AM EDTFlash Flood WarningPBZMonongalia3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.